Texas, 2004

Hail in Texas, May 26, 2004

May 26, 2004 · NWS LUB · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$225,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 2:24 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 26, 2:24 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
324 PM CDT WED MAY 26 2004

.SHORT TERM...
GOOD MIXING HAS OCCURRED OVER THE WESTERN AND CENTRAL SOUTH PLAINS
THIS AFTERNOON...AND POSSIBILITY OF SOME ISOLD/WDLY SCT STORMS ALONG
DRYLINE WHICH WAS LOCATED AT 3 PM FROM THE EASTERN PANHANDLE TO
TULIA TO LUBBOCK TO BROWNFIELD. PLENTY OF DEEP LAYER SHEAR FOR
SUPERCELLS IF STORMS CAN DEVELOP. ACTIVITY SHOULD DIMINISH QUICKLY
WITH LOSS OF HEATING THIS EVENING.

FOCUS WILL THEN SHIFT TO SOUTHERN STREAM UPPER LOW...LOCATED OVER
SOUTHERN CA THIS AFTERNOON. MODELS MOVE THIS FEATURE ACROSS SOUTHERN
AZ BY 12Z...AND THEN INTO SOUTHERN NM BY LATE AFTERNOON THURSDAY.
STILL HIGH MID LEVEL HEIGHTS AND WARM TEMPS ALOFT WILL EXIST UNTIL
THURSDAY EVENING WHEN FORCING WITH UPPER LEVEL WAVE AND COOLING
TEMPS ALOFT WILL RESULT IN BETTER CONDITIONS FOR CONVECTIVE
INITIATION. DRYLINE MAY MIX EASTWARD INTO EASTERN SOUTH PLAINS OR
ROLLING PLAINS AS SURFACE LOW PRESSURE TROUGH ORGANIZES FROM WESTERN
OK INTO THE EDWARDS PLATEAU. GFS IS A LITTLE FASTER THAN ETA WITH
THIS SYSTEM AS IT LIFTS NEWD ACROSS THE AREA LATE THURSDAY. WENT
WITH CHANCE POPS WEST AND CENTRAL LATE IN THE DAY...WITH 40 TO 50
PCT POPS EAST AND SOUTHEAST THUR EVE/NIGHT. THIS AS DYNAMICS WITH
WAVE COMBINE WITH CONVERGENCE ALONG DRYLINE AND DEEPER MOISTURE TO
PRODUCE SCATTERED THUNDERSTORMS. MODELS DEVELOP MCS EAST INTO
OKLAHOMA LATE ALONG FRONT. BEST CHANCE FOR RAIN WOULD BE THROUGH
MIDNIGHT...AND THEN UPPER LOW WILL MOVE NORTHEAST INTO WESTERN AND
CENTRAL OK...WITH DRY W/NW FLOW BEHIND IT. LOWS TONIGHT MAINLY
60S...WITH HIGH IN THE 90S TOMORROW.

.LONG TERM...
LITTLE CHANGE TO EXTENDED FCST AS MED-RANGE MODELS DISPLAY DECENT
RUN-TO-RUN CONTINUITY WITH WX PATTERN. WEAKENED UPR LOW QUICKLY
EXITS EAST FROM THE PANHANDLE ON FRI...WITH NEXT NEXT UPR LOW FCST
TO MOVE SE ACROSS THE ROCKIES OUT INTO THE CENTRAL PLAINS SAT-SUN.

SFC LOW FCST TO BE OVER THE EASTERN CWA FRI MORN WITH POSSIBLE
ONGOING CONVECTION ACROSS THE ROLLING PLAINS...WHICH SHOULD BE
ENDING BY MIDDAY AS LOWS MOVES OUT. EXPECT SFC TROUGH TO DEVELOP
FROM THE DAKOTAS SOUTH TO THE TX/NM BORDER LATE FRI BRINGING WIND
QUICKLY BACK TO THE S-SE. LATEST RUNS OF THE GFS HAVE COME IN
SLIGHTLY FASTER WITH THIS SYS...PUSHING THE DRYLINE EAST OF THE CWA
BY LATE AFTN SAT. KEPT LOW ORDER POPS OVER THE FAR EASTERN COUNTIES
IF DL MOTION IS NOT AS FAST AS FCST. AS UPR TROF SWINGS OUT INTO THE
NORTHERN PLAINS...BUILDING HIGH PRESSURE OVER THE ROCKIES WILL DRIVE
A CDFNT TOWARD THE REGION. 12Z GFS DEPICTS A VERY STRONG PUSH...WITH
FRONT GOING ALL THE WAY THRU THE SPLNS BY MID-DAY SUN. SUN AND MON
LOOK SLIGHTLY COOLER AND DRY BEHIND THE FRONT.

WE MAY SEE SOME BRIEF NW FLOW ON MON/TUE BUT APPEARS THAT LOWER
ATMOS WILL BE TOO DRY TO INITIATE TSTMS OVER HIGHER TERRAIN OF NM.
OPERATIONAL GFS SHOWS RIDGE BUILDING OVER THE SW AND SHIFTING EAST
TOWARD WTX DURING THE MIDDLE OF THE WEEK. STRONG UPR LOW OVER THE
MIDWEST MAY SEND ANOTHER WEAK FRONT TOWARD THE REGION AROUND
MIDWEEK...BUT QUITE UNCERTAIN ATTM. SHOULD SEE MOISTURE RETURN UNDER
RIDGE BUT MAINTAINED DRY FCST AS WARM MID-LVL TEMPS LOOK TO CAP
CONVECTION DURING THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       57  87  58  90 /  20  20  30  10
TULIA        61  88  61  90 /  20  20  30  20
PLAINVIEW    64  89  61  92 /  20  20  30  10
LEVELLAND    63  90  61  92 /  20  20  30   0
LUBBOCK      65  91  61  92 /  20  20  30  10
BROWNFIELD   64  91  62  94 /  20  30  30   0
CHILDRESS    67  91  67  90 /  40  30  40  20
SPUR         66  90  66  93 /  30  30  50  20
ASPERMONT    68  92  68  93 /  30  30  50  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/33
Hazardous weather outlook, May 26, 11:00 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1200 PM CDT WED MAY 26 2004

TXZ021>044-271630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1200 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY
AND TONIGHT.  THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND EAST OF A LINE FROM SILVERTON TO LEVELLAND TO DENVER CITY.

A DRYLINE...CURRENTLY SITUATED FROM THE SOUTHWEST TEXAS PANHANDLE
ACROSS THE WESTERN SOUTH PLAINS...WILL SLOWLY MIX EAST THIS
AFTERNOON. BY MID-AFTERNOON...THE AIRMASS ALONG AND EAST OF THE
DRYLINE WILL BECOME MODERATE TO VERY UNSTABLE...SUPPORTING STRONG
CONVECTIVE DEVELOPMENT. AS THE DRYLINE MOVES EAST INTO THE UNSTABLE
ATMOSPHERE...ISOLATED TO SCATTERED THUNDERSTORMS WILL RAPIDLY
DEVELOP...SOME OF WHICH WILL INTERACT WITH SUFFICIENT LOW TO
MID-LEVEL WIND SHEAR TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY
NIGHT.

AN UPPER LEVEL DISTURBANCE CURRENTLY OFF THE SOUTHERN CALIFORNIA
COAST WILL MOVE EAST-NORTHEAST ACROSS ARIZONA AND NEW MEXICO ON
THURSDAY. THIS DISTURBANCE WILL INTERACT WITH THE DRYLINE TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS THE REGION THURSDAY AFTERNOON AND
THURSDAY NIGHT. STRENGTHENING WIND SHEAR WILL COMBINE WITH THE
MODERATE TO UNSTABLE AIRMASS TO SUPPORT A FEW SEVERE THUNDERSTORMS
ACROSS THE SOUTH PLAINS AND ROLLING PLAINS THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

02

In the hours before

Special weather statement, May 26, 3:15 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
415 PM CDT WED MAY 26 2004

TXZ025-026-030>032-035>038-040>044-270300-
CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-LUBBOCK-
LYNN-MOTLEY-STONEWALL-TERRY-
410 PM CDT WED MAY 26 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES UNTIL 10 PM CDT...

HALL...CHILDRESS...FLOYD...MOTLEY...COTTLE...LUBBOCK...CROSBY...
DICKENS...KING...TERRY...LYNN...GARZA...KENT...AND STONEWALL

THIS INCLUDES THE CITIES OF CHILDRESS...PADUCAH...MEMPHIS...
MATADOR...FLOYDADA...LUBBOCK...CROSBYTON...GUTHRIE...BROWNFIELD...
TAHOKA...POST...JAYTON...AND ASPERMONT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Lubbock radar (KLBB), 112 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kent

When
May 26, 4:45 PM CST
Where
Kent County, Girard
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.350, -100.667

Hail, Kent

When
May 26, 4:45 PM CST
Where
Kent County, 10 mi WNW of Clairemont
Measured
1 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
33.217, -100.917

Hail, Kent

When
May 26, 4:50 PM CST to 4:53 PM CST
Where
Kent County, 5 mi SW of Clairemont
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -100.817

The Kent County Sheriff's Office reported golfball size hail.

Hail, Stonewall

When
May 26, 5:25 PM CST
Where
Stonewall County, 3 mi S of Peacock
Measured
1.25 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -100.400

Hail, Stonewall

When
May 26, 5:34 PM CST
Where
Stonewall County, 5 mi SW of Aspermont
Measured
0.88 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
33.100, -100.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394597, 5394598, 5394596, 5394599, 5394600.